A New York father who found his son’s stash of heroin in the house got so angry with his son that he overdosed on the heroin himself and almost died in the process just so he could teach his son a lesson.
“I told him if you’re not going to stop, I will do the same as you do,” Sergey Gnatovskiy, 45, told the New York Post. “I [tried] to send him to rehab. He promised me he was going to go, and I found it again.”
The risky lesson appears to have worked. Sergey’s son Maykl, 23, said the incident scared him enough to make him want to go back to rehab after he found his father unconscious on the floor of their living room Wednesday afternoon.
“After seeing this I definitely want to go. I’ve been doing this since I was 15. I’m 23 now, I can’t keep doing this,” he said.
Maykl said he was able to recognize the signs of overdose in his father and rushed to give him CPR along with a dose of Narcan nasal spray to revive him. Sergey had to do what Maykl did for him four different times.
Sergey says he does not remember much of the incident — the last thing he remembered was that he was about to turn off the TV before he woke up surrounded by “medical people” — but says he felt fine the next day.
“My son was screaming at me, ‘Pop, pop, are you crazy, you almost died,’” he said.
Maykl’s mother kicked him out of the house as a teenager over his addiction, so Sergey took him in.
But Sergey and Maykl are both facing eviction from their apartment complex after Maykl got into a fight with an ex that put him in trouble with the landlord.
“I’m trying to kick him out of my apartment and into rehab. We’ve been notified of eviction and I need to prove he’s gone by May 31, which was yesterday, or I’m out as well,” Sergey said.
He added, however, that he is willing to lose everything he has to keep his son alive.
The Centers for Disease Control released a report in January that said deaths from heroin overdoses in the U.S. have tripled over 15 years from 2000-2015.
In 2014 alone, over 47,000 people in the U.S. died from drug overdoses, with 28,647 resulting from opioids or heroin.